Montana, 2009

Funnel Clouds in Montana, July 3, 2009

July 3, 2009 · NWS TFX · 3 events in 1 county or zone

Thunderstorms produced numerous funnel clouds over Blaine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms produced numerous funnel clouds over Blaine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 3, 2:18 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 3, 2:18 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT FRI JUL 3 2009

.DISCUSSION...
TODAY THROUGH SUNDAY EVENING...UPPER RIDGE THAT WAS
CENTERED OVER THE FOUR CORNERS AREA A FEW DAYS AGO HAS NOW DRIFTED
EAST WITH ITS AXIS NOW OVER THE GREAT PLAINS.  SOUTHWEST FLOW ON THE
RIDGES WEST SIDE CONTINUES TO PUSH PACIFIC MOISTURE INTO
MONTANA...LEADING TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTN/EVE OVER CENTRAL AND SOUTHWEST PORTIONS OF THE CWA.  LATEST
MODEL DATA HAS SLIGHTLY REDUCED THE POTENTIAL FOR STRONG-TO-SEVERE
STORMS DUE IN PART TO COOLER-THAN-FORECAST SURFACE TEMPERATURES.
HOWEVER...POTENTIAL IS STILL HIGH ENOUGH FOR POSSIBLE STRONG STORMS
BEARING HAIL AND GUSTY OUTFLOW WINDS LATER THIS AFTN.  WHATEVER
CONVECTION DEVELOPS SHOULD DISSIPATE TOWARD SUNSET AS AIRMASS
BECOMES MORE STABLE.  GOOD AGREEMENT IN MODELS ON LITTLE CHANGE IN
CONDITIONS FOR TOMORROW...WITH SOUTHWEST FLOW ALOFT BRINGING IN
ADDITIONAL MOISTURE FOR ONE MORE ROUND OF SHOWERS AND
THUNDERSTORMS.  SOME STORMS COULD BE STRONG WITH HAIL AND GUSTY
WINDS.  LOOKS LIKE REGION WILL GET A BREAK FROM THE STORMS ON SUNDAY
AS THE UPPER RIDGE REBUILDS OVER THE NORTHERN ROCKIES AND MOIST
PACIFIC FLOW LESSENS.  SOME CONVECTION IS POSSIBLE BUT WILL BE MORE
ISOLATED IN COVERAGE.  TEMPERATURES WILL REMAIN 4 TO 7 DEG ABOVE
NORMAL THROUGH THE WEEKEND.   WARANAUSKAS

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...ECMWF AND GFS MODELS AGREE IN
STARTING THE PERIOD WITH AN UPPER RIDGE OVER THE FORECAST AREA.
THEREAFTER EXPECT SOUTHWEST FLOW ALOFT. THOSE TWO MODELS ALSO AGREE
ON ROTATING A WEATHER DISTURBANCE ALOFT THROUGH THE FORECAST AREA
MONDAY NIGHT. AHEAD OF THE DISTURBANCE MODELS DEVELOP GOOD LIFT AND
MOISTURE..MAINLY IN THE NORTH. SO INCREASED POPS FOR THAT AREA.
ECMWF AND GFS ALSO AGREE IN DEVELOPING AN UPPER LOW OVER THE PACIFIC
NORTHWEST ON WEDNESDAY WITH INCREASED MOISTURE FOR NORTHWEST
MONTANA. IN LINE WITH THIS INCREASED THE CHANCES OF PRECIPITATION
FOR THE ROCKY MOUNTAIN FRONT. INHERITED TREND OF COOLING HIGH
TEMPERATURES FROM MONDAY TO WEDNESDAY LOOKS FINE BUT STARTED OFF
WARMER ON MONDAY WITH HIGHS WELL ABOVE NORMAL. BY WEDNESDAY LOWERED
INHERITED HIGH TEMPERATURES ON THE ORDER OF 5 TO 10 DEGREES OVER THE
PLAINS. BLANK

THURSDAY THROUGH FRIDAY....MODELS REMAIN IN FAIR AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A
LONGWAVE UPPER LEVEL TROUGH PERSISTS ALONG THE WEST COAST RESULTING
IN A SOUTHWESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. WEAK
DISTURBANCES IN THIS SOMEWHAT MOIST AND UNSTABLE FLOW WILL BE
RESPONSIBLE FOR PARTLY TO MOSTLY CLOUDY SKIES WITH ISOLATED SHOWERS
AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS. THE WARMEST
AIR STAYS MOSTLY SOUTH AND EAST OF THE FORECAST AREA...HOWEVER
TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1805Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS SOUTHWEST...CENTRAL...
AND NORTH CENTRAL MONTANA THROUGH 18Z SATURDAY...UNLESS OTHERWISE
NOTED BELOW. A DISTURBANCE IN THE MOIST AND MODERATE WESTERLY FLOW
ALOFT WILL BRING ISOLATED THUNDERSTORMS WITH ASSOCIATED MVFR
CONDITIONS IN BRIEF HEAVY RAINFALL TO THE KLWT TERMINAL AREA THROUGH
AROUND 20Z. OTHERWISE...THE FLOW WILL BECOME INCREASINGLY UNSTABLE
THROUGH THE AFTERNOON FOR SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS MOST OF THE AREA. BRIEF HEAVY RAINFALL WITH
OCCASIONAL MVFR CONDITIONS...HAIL...AND GUSTY WINDS WILL BE THE MAIN
THREAT FROM THESE STORMS. THE GREATEST THREAT FOR LARGE HAIL AND
WIND GUSTS OF 50 KT OR MORE WILL BE SOUTH AND EAST OF A
KHVR-KLWT-KBZN LINE...MAINLY AFFECTING THE KLWT TERMINAL. THE
AIRMASS WILL GENERALLY STABILIZE FROM THE WEST BETWEEN 00Z AND 04Z
FOR DECREASING CLOUDS AND STORMS. ONLY THE KCTB TERMINAL WILL BE
EXEMPT FROM THUNDERSTORM ACTIVITY TODAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  83  55  86 /  30  20  20  20
CTB  48  80  50  84 /  20  10  20  10
HLN  55  87  56  89 /  30  20  20  20
BZN  53  86  53  89 /  40  30  30  30
WEY  43  72  43  75 /  50  40  40  30
DLN  51  79  52  82 /  50  30  30  30
HVR  52  84  52  89 /  20  20  30  20
LWT  51  77  52  82 /  40  30  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...BLANK/KURDY
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 3, 3:23 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 AM MDT FRI JUL 3 2009

MTZ009-010-044>046-048-049-041030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
423 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND
SUNDAY AS MOISTURE AND INSTABILITY INCREASE. SOME STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-047-050>055-041030-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
423 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY WITH SOME
STRONG STORMS PRODUCING GUSTY WINDS AND HAIL. THE THREAT FOR
HAZARDOUS WEATHER IS EXPECTED TO DECREASE FOR SUNDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 1:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT FRI JUL 3 2009

MTZ011-013-032130-
CHOUTEAU MT-HILL MT-
240 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHOUTEAU AND SOUTHERN
HILL COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BIG SANDY...MOVING EAST AT
20 MPH ALONG THE BORDER BETWEEN HILL AND CHOUTEAU COUNTIES.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOX ELDER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4846 10987 4821 10985 4822 11054 4840 11055
TIME...MOT...LOC 2040Z 266DEG 19KT 4831 11041
Special weather statement, Jul 3, 3:25 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT FRI JUL 3 2009

MTZ052-032315-
JEFFERSON MT-
425 PM MDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
515 PM MDT...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DEER LODGE...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN JEFFERSON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4624 11258 4630 11258 4633 11252 4620 11222
      4601 11244 4604 11248 4609 11248 4613 11253
      4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 2225Z 308DEG 7KT 4623 11257

The radar

The Great Falls radar (KTFX), 170 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Blaine

When
July 3, 3:30 PM MST
Where
Blaine County, 8 mi S of Lloyd
Reported by
Law Enforcement
Coordinates
48.164, -109.370

A large funnel cloud was reported near Lloyd 8S.

Funnel Cloud, Blaine

When
July 3, 3:45 PM MST
Where
Blaine County, 10 mi S of Lloyd
Reported by
Trained Spotter
Coordinates
48.135, -109.370

A funnel cloud was reported at Lloyd 10S.

Funnel Cloud, Blaine

When
July 3, 7:55 PM MST
Where
Blaine County, 2 mi E of Hogeland
Reported by
Other Federal Agency
Coordinates
48.850, -108.606

Several funnel clouds were reported by U.S. Border Patrol agents between Hogeland and Turner.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173569, 173570, 173571.